Poor reporting and documentation in drug-associated Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis – Lessons for medication safety

Caitlin Goldblatt, Sharmila Khumra, Jane Booth, Karen Urbancic, M. Lindsay Grayson, Jason A. Trubiano

Research output: Contribution to journalComment / DebateOtherpeer-review

1 Citation (Scopus)

Abstract

Stevens‐Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) are associated with significant morbidity and mortality, therefore assigning drug causality is central to preventing reoccurrence 7. Graudins et al. recently demonstrated deficiencies in the long‐term labelling of patients with severe cutaneous adverse drug reactions (cADR). This has significant ramifications, as a single prescribing error in a patient with a history of SJS or TEN has the potential to cause serious morbidity and mortality, especially when commonly employed antibiotics are implicated in up to 50% of cADR 8. What remains unknown is whether or not ADR reporting in SJS and TEN is a widespread problem, and if such ADR reports are also conveyed to primary care physicians.
Original languageEnglish
Pages (from-to)224-226
Number of pages3
JournalBritish Journal of Clinical Pharmacology
Volume83
Issue number2
DOIs
Publication statusPublished - 1 Feb 2017

Keywords

  • adverse drug reactions
  • antibiotic allergy
  • severe cutaneous adverse drug reactions
  • T-cell mediated hypersensitivity

Cite this

Goldblatt, Caitlin ; Khumra, Sharmila ; Booth, Jane ; Urbancic, Karen ; Grayson, M. Lindsay ; Trubiano, Jason A. / Poor reporting and documentation in drug-associated Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis – Lessons for medication safety. In: British Journal of Clinical Pharmacology. 2017 ; Vol. 83, No. 2. pp. 224-226.
@article{0af5080e67064302862c57d0823ee03a,
title = "Poor reporting and documentation in drug-associated Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis – Lessons for medication safety",
abstract = "Stevens‐Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) are associated with significant morbidity and mortality, therefore assigning drug causality is central to preventing reoccurrence 7. Graudins et al. recently demonstrated deficiencies in the long‐term labelling of patients with severe cutaneous adverse drug reactions (cADR). This has significant ramifications, as a single prescribing error in a patient with a history of SJS or TEN has the potential to cause serious morbidity and mortality, especially when commonly employed antibiotics are implicated in up to 50{\%} of cADR 8. What remains unknown is whether or not ADR reporting in SJS and TEN is a widespread problem, and if such ADR reports are also conveyed to primary care physicians.",
keywords = "adverse drug reactions, antibiotic allergy, severe cutaneous adverse drug reactions, T-cell mediated hypersensitivity",
author = "Caitlin Goldblatt and Sharmila Khumra and Jane Booth and Karen Urbancic and Grayson, {M. Lindsay} and Trubiano, {Jason A.}",
year = "2017",
month = "2",
day = "1",
doi = "10.1111/bcp.13103",
language = "English",
volume = "83",
pages = "224--226",
journal = "British Journal of Clinical Pharmacology",
issn = "0306-5251",
publisher = "Wiley-Blackwell",
number = "2",

}

Poor reporting and documentation in drug-associated Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis – Lessons for medication safety. / Goldblatt, Caitlin; Khumra, Sharmila; Booth, Jane; Urbancic, Karen; Grayson, M. Lindsay; Trubiano, Jason A.

In: British Journal of Clinical Pharmacology, Vol. 83, No. 2, 01.02.2017, p. 224-226.

Research output: Contribution to journalComment / DebateOtherpeer-review

TY - JOUR

T1 - Poor reporting and documentation in drug-associated Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis – Lessons for medication safety

AU - Goldblatt, Caitlin

AU - Khumra, Sharmila

AU - Booth, Jane

AU - Urbancic, Karen

AU - Grayson, M. Lindsay

AU - Trubiano, Jason A.

PY - 2017/2/1

Y1 - 2017/2/1

N2 - Stevens‐Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) are associated with significant morbidity and mortality, therefore assigning drug causality is central to preventing reoccurrence 7. Graudins et al. recently demonstrated deficiencies in the long‐term labelling of patients with severe cutaneous adverse drug reactions (cADR). This has significant ramifications, as a single prescribing error in a patient with a history of SJS or TEN has the potential to cause serious morbidity and mortality, especially when commonly employed antibiotics are implicated in up to 50% of cADR 8. What remains unknown is whether or not ADR reporting in SJS and TEN is a widespread problem, and if such ADR reports are also conveyed to primary care physicians.

AB - Stevens‐Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) are associated with significant morbidity and mortality, therefore assigning drug causality is central to preventing reoccurrence 7. Graudins et al. recently demonstrated deficiencies in the long‐term labelling of patients with severe cutaneous adverse drug reactions (cADR). This has significant ramifications, as a single prescribing error in a patient with a history of SJS or TEN has the potential to cause serious morbidity and mortality, especially when commonly employed antibiotics are implicated in up to 50% of cADR 8. What remains unknown is whether or not ADR reporting in SJS and TEN is a widespread problem, and if such ADR reports are also conveyed to primary care physicians.

KW - adverse drug reactions

KW - antibiotic allergy

KW - severe cutaneous adverse drug reactions

KW - T-cell mediated hypersensitivity

UR - http://www.scopus.com/inward/record.url?scp=84994803251&partnerID=8YFLogxK

U2 - 10.1111/bcp.13103

DO - 10.1111/bcp.13103

M3 - Comment / Debate

VL - 83

SP - 224

EP - 226

JO - British Journal of Clinical Pharmacology

JF - British Journal of Clinical Pharmacology

SN - 0306-5251

IS - 2

ER -